Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Midland/Odessa, TX

June 3, 2018Borden County, Dawson County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2018, 11:57 PM CDT for Borden County, Dawson County, Martin County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 11:57 PM CDT (04:57 UTC)
Expired
Jun 4, 2018, 12:45 AM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Borden County, TX, Dawson County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS54 KMAF 040457
SVRMAF
TXC033-115-317-040545-
/O.NEW.KMAF.SV.W.0128.180604T0457Z-180604T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1157 PM CDT SUN JUN 3 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Borden County in western Texas...
  Northern Martin County in western Texas...
  Dawson County in western Texas...

* Until 1245 AM CDT.

* At 1157 PM CDT, severe thunderstorms were located along a line
  extending from near O'donnell to 8 miles southeast of Lamesa
  Municipal Airport to 14 miles west of Lenorah, moving northeast at
  25 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lamesa, Ackerly, Gail, Lamesa Municipal Airport, Welch, Los Ybanez,
  Sparenberg, Patricia, Punkin Center, Arvana, Hancock, Tenmile, Key
  and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3252 10135 3253 10169 3241 10169 3231 10221
      3259 10218 3296 10219 3296 10136 3295 10134
TIME...MOT...LOC 0457Z 237DEG 23KT 3296 10189 3265 10184 3234 10212 

HAIL...0.88IN
WIND...70MPH
 
$$

29
1 follow-up statement
563 
WWUS54 KMAF 040510
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1210 AM CDT MON JUN 4 2018

TXC033-115-317-040545-
/O.CON.KMAF.SV.W.0128.000000T0000Z-180604T0545Z/
Borden TX-Martin TX-Dawson TX-
1210 AM CDT MON JUN 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR BORDEN...NORTHERN MARTIN AND DAWSON COUNTIES...

At 1210 AM CDT, severe thunderstorms were located along a line
extending from near O'donnell to 9 miles southeast of Lamesa
Municipal Airport to 11 miles northwest of Lenorah, moving east at 25
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lamesa, Ackerly, Gail, Lamesa Municipal Airport, Welch, Los Ybanez,
Sparenberg, Patricia, Punkin Center, Arvana, Hancock, Tenmile, Key
and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3252 10135 3253 10169 3241 10169 3231 10221
      3259 10218 3296 10219 3296 10136 3295 10134
TIME...MOT...LOC 0510Z 270DEG 23KT 3300 10182 3269 10177 3238 10205 

HAIL...0.88IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:45 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 3, 11:45 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1145 PM CDT Sun Jun 3 2018

.DISCUSSION...

See 06Z Aviation Discussion below.

&&

.AVIATION...

Area radars show a line of convection running roughly N-S along
the Texas/NM border...moving ENE. By issuance time, this activity
should have cleared KCNM, KPEQ, and KHOB. Convection will be
possible other terminals over the next few hrs, w/strong
outflows/hvy rain. Otherwise, a westerly component to the sfc flow
picks up tomorrow. A widespread cu field will be possible Mon
afternoon, w/bases 4.5-5 kft AGL.

&&

.PREV DISCUSSION... /issued 638 PM CDT Sun Jun 3 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
Storms continue to move farther e and leading edge is about 100NM
sw of CNM. We still think there is a good chance for those storms
to make it to the wrn TAF sites this evening possibly around 02Z-
03Z. A severe thunderstorm watch is in effect for the w and
severe storms could impact the wrn terminals. We have also
included TEMPO TSRA at MAF around starting 04Z. Otherwise updates
to TAF will occur as storms approach.

PREV DISCUSSION... /issued 247 PM CDT Sun Jun 3 2018/

DISCUSSION...
It has been pleasant today with mostly sunny skies and highs in
most areas only reaching the 80s and 90s. Couple that with some
rain tonight and it could be a really good 24 hours. Unfortunately
along with the rain we may be dealing with large hail and strong,
gusty winds as several models (including the HRRR/NAM/GFS) are
showing an MCS developing in our western CWA and moving east
across the Permian Basin. The biggest severe threat will be strong
winds, though large hail will also be possible, especially early
on before the discreet cells merge into one linear complex. Also
cannot rule out heavy rain causing isolated urban flash flooding
where drainage is poor, but the fast moving system will limit
rainfall totals so will not hit on this threat too much at this
time.

Enjoy today because the heat quickly returns tomorrow and even
more so Tue-Thu when heat advisory criteria may be met with highs
exceeding 105. The upper high pressure system causing this heat
breaks down slightly Friday and shifts its position off of West
Texas, providing some relief to the heat.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  67 100  73 /  10  60  10  10
Carlsbad                       93  63 101  68 /  30  70  10  10
Dryden                        103  71 103  74 /  20  30   0   0
Fort Stockton                  95  68 102  74 /  30  40  10   0
Guadalupe Pass                 83  58  95  70 /  40  60  10  10
Hobbs                          90  61  97  67 /  20  80  10  10
Marfa                          93  59  96  63 /  30  40   0  10
Midland Intl Airport           94  67 100  74 /  20  60  10  10
Odessa                         93  68 100  74 /  20  60  10  10
Wink                           97  68 103  72 /  30  60   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Jun 3, 2:09 PM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for southeast New Mexico
and south through Davis and Presidio counties through this evening.
Thunderstorm chances will increase later today across western areas
then shift east, moving through west Texas overnight. Some storms may
be severe, producing large hail and damaging winds. Otherwise, storms
will be accompanied by frequent lightning, small hail, gusty winds,
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread triple-digit heat returns Tuesday, and continues beyond
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 3, 11:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1134 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             6 SW MIDLAND            31.94N 102.15W
06/03/2018  E2.50 INCH       Midland            TX   PUBLIC

            BROKEN HOUSE WINDOWS REPORTED

&&

CMR
Local storm report, Jun 3, 11:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1137 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     1 SW SEAGRAVES          32.93N 102.58W
06/03/2018  M67 MPH          Gaines             TX   MESONET

            WEST TEXAS MESONET REPORT

&&

JULIE.PHILLIPSON
Local storm report, Jun 3, 11:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1139 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     2 NNE SEMINOLE          32.74N 102.64W
06/03/2018  M61 MPH          Gaines             TX   MESONET

            WEST TEXAS MESONET REPORT

&&

JULIE.PHILLIPSON
Local storm report, Jun 3, 11:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1140 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND GST     2 N COYANOSA            31.27N 103.07W
06/03/2018  M57 MPH          Pecos              TX   MESONET

            WEST TEXAS MESONET REPORT

&&

JULIE.PHILLIPSON
Local storm report, Jun 3, 11:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1147 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     2 NW FORT STOCKTON      30.91N 102.91W
06/03/2018  M60 MPH          Pecos              TX   ASOS

            MEASURED AT FORT STOCKTON-PECOS COUNTY AIRPORT

&&

JULIE.PHILLIPSON
Local storm report, Jun 3, 11:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1155 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND GST     WELCH                   32.93N 102.13W
06/03/2018  M72 MPH          DAWSON             TX   MESONET

            WEST TEXAS MESONET REPORT

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio47 min
Jun 3, 7:40 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 7:50 PM CDTSpecial Weather StatementMAFCulberson40 min
Jun 3, 8:25 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 8:44 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton61 min
Jun 3, 9:10 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves26 min
Jun 3, 9:11 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler64 min
Jun 3, 9:13 PM CDTSevere Thunderstorm WarningMAFEctor, Midland62 min
Jun 3, 9:30 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves45 min
Jun 3, 9:38 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler67 min
Jun 3, 9:45 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 3, 9:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio39 min
Jun 3, 9:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland47 min
Jun 3, 9:59 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler46 min
Jun 3, 10:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio48 min
Jun 3, 10:29 PM CDTSpecial Weather StatementMAFWard46 min
Jun 3, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler50 min
Jun 3, 10:44 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward, Winkler46 min
Jun 3, 10:46 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin44 min
Jun 3, 11:17 PM CDTSpecial Weather StatementMAFBrewster43 min
Jun 3, 11:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Martin39 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler47 min
Jun 3, 11:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Jun 3, 11:51 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jun 3, 11:56 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 3, 11:59 PM CDTSpecial Weather StatementMAFBrewster46 min
Jun 4, 12:10 AM CDTSpecial Weather StatementMAFCrane, Ector, Midland, Upton50 min
Jun 4, 12:27 AM CDTSpecial Weather StatementMAFPecos48 min
Jun 4, 12:38 AM CDTSpecial Weather StatementMAFBorden, Glasscock, Howard, Mitchell, Scurry52 min
Jun 4, 1:13 AM CDTSpecial Weather StatementMAFReagan, Upton62 min
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster48 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster30 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster69 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.